Acute kidney injury (AKI) carries a high risk of mortality and morbidity. Nephrotoxic AKI has been described to be around 4%−10% of the patients with AKI. As the list of drugs, natural products, industrial chemicals and environmental pollutants that cause nephrotoxicity has increased, it has become clear that chemicals with very diverse chemical structures produce nephrotoxicity. Cellular targets within the kidney and mechanisms of cellular injury are different. The kidneys are exposed to wide verity of toxins due to high concentration of transport proteins, high renal blood flow and large luminal surface area.
One Indian study on 2405 patients describing the changing epidemiology of community acquired AKI over 26 years, revealed increase in an overall incidence of AKI of 1.95 (first 13 years) and 4.14 (second 13 years) per 1000 admissions. Other causes aside, the incidence of nephrotoxic AKI due to antibiotics had since declined while new causal agents have emerged, including nonsteroidal antiinflammatory drugs, angiotensin-converting enzyme inhibitors, chemotherapeutic and antiviral medications. Traditional herbal medicine is prevalent in most countries in Asia, but the supervision of pharmacology is not sufficiently managed and the medicines are usually prescribed by practitioners of traditional medicine with lack of medical facilities and accurate knowledge of the adverse effects.
A-32-year-old male, an engineering student without any comorbidities had transient loss of consciousness for which he was evaluated by neurologist elsewhere and was diagnosed with left posterior fossa arachanoid cyst by the magnetic resonance imaging of the brain two years ago. He gives a history of travel to Auckland, New Zealand and had gone for sightseeing for two days. He gave a history of consumption of 10−12 fruits from a plant which was unknown to him. He had a history of nausea 5 h after ingestion of the fruits. He presented with five episodes of generalized tonic-clonic seizures and was admitted in the intensive care unit at Auckland. He was diagnosed to have seizures and AKI with a creatinine of 2.3 mg% and blood urea of 78 mg%. Serum electrolytes including calcium and phosphorus were normal. Urine routine showed no proteinuria with no microscopic hematuria. There were no casts or crystals in the urine also. He was given intravenous (IV) midazolam 2 mg and IV Fosphenytoin 500 mg for the control of status epilepticus. Patient was given IV fluids. The patient was transferred from Auckland to Chennai, India after 24 h when his general condition became stable. He was conscious with GCS of 15/15. He had no further seizures. His pulse rate was 89/min with normal blood pressure (BP) of 130/85 mm Hg. There was no orthostatic drop in BP. Liver function test showed elevated serum glutamic-pyruvic transaminase and serum glutamic-oxaloacetic transaminase (103.7 U/L and 78U/L) with normal total bilirubin and normal serum albumin. Creatinine was 1.6 mg% with normal serum electrolytes. CPK was 110876.7 U/L. Urine myoglobin was positive. Patient’s friends were contacted who were at Auckland and history of the ingested fruits were analyzed through photographs through video calls. The same was reported to The National Poison Center of New Zealand and they confirmed that the patient had ingested toxic berries of Coriaria arborea (Tutu berry), a local berry which is poisonous. He was diagnosed to tutu berry toxicity with rhabdomyolysis and AKI. He received IV fluids and sodium bicarbonate 500 mg oral supplementation. Renal functions normalized on discharge.
Informed oral consent was obtained from the patient for reporting of this case.
Plant toxin-mediated AKI has been reported in cases before. There are about 30 species of Coriariaceae found around the world including Southern Europe, Eastern Asia, South and Central America, and New Zealand. The six species native to New Zealand and the Chatham islands (Coriaria angustissim, Coriaria arborea, Coriaria lurida, Coriaria plumosa, Coriaria pteridoides, and Coriaria sarmentosa) are all known by the name tutu and are mostly deciduous shrubs found in grassland (Figure 1).
The primary toxin, tutin, was discovered in 1870 and is found in all varieties of tutu. It is a picrotoxin-like toxin which acts as an antagonist at amino acid receptors within the central nervous system, especially the medullary, cortical, respiratory, vasomotor, and autonomic centers. In cultured neurons tutin causes significant suppression of GABA type A receptors, resulting clinically in anxiety and seizures.
A number of settlers, particularly children who were fond of the palatable berries, also died. Fatal poisoning has also been reported in elephants, including one from a travelling circus who ate roadside Tutu shrubs in 1957.
Livestock poisoning is common. Human consumption is very rare after warning issues from New Zealand tourism not to consume any roadside berries.
The symptoms of tutu poisoning described in case reports from the turn of the 20th century include vomiting, giddiness, delirium, great excitement, convulsions and coma, ending in death. For those who survived, long-term ill health and severe memory impairment has been described.
The New Zealand Poisons Center describes the onset of nausea and vomiting after a characteristic delay of 3−6 h, followed by tremor then repeated tonic-clonic seizures and finally respiratory compromise.
When death occurs (usually due to respiratory arrest) it is within 24 h, and in non-fatal cases, duration of symptoms is dose-dependent and may last 24 h to 5 days.
Tutu poisoning as described by previous authors and the National Poisons Center begins with mild symptoms including nausea and dry mouth, progresses to moderate symptoms including tachycardia, vomiting and excitability, then severe symptoms, predominantly seizures, develop before death from respiratory arrest.
The last known cases occurred in 2008, when 22 people fell ill after eating honey from the Coromandel peninsula which was found to have high levels of tutin. This resulted in the Food Safety Authority calling for tougher controls on the honey supply.
Till date, there has been no direct effects of tutu toxin described on the kidneys by any studies. Case series have described polyuria. In our case, it was rhabdomyolysis due to seizures with AKI. The effect of rhabdomyolysis on previously existing chronic kidney disease may lead to a stage requiring HD which could be permanent also. Nevertheless, this case brings to highlight the unseeingly a rare cause of AKI. Special travel warning to our patients travelling to New Zealand, not to consume these hazardous berries will be useful.
Conflict of interest: None declared.
1. Prakash J, Singh TB, Ghosh B, et al Changing epidemiology of community-acquired acute kidney injury in developing countries: Analysis of 2405 cases in 26 years from eastern India Clin Kidney J. 2013;6:150–5
2. Yang L. Acute kidney injury in Asia Kidney Dis (Basel). 2016;2:95–102
3. Poole AL. Tutu In: An Encyclopaedia of New Zealand.. 1966 Available from: http://www.teara.govt.nz/en/1966/tutu/1
4. Fitchett F. Article XXXIII − A Contribution to our knowledge of the Physiological Action of Tutin Trans N Z Inst. 1908;41:286–365
5. TOXINZ (National Poisons Centre, New Zealand). Poisons Information − Tutu. 2012 Available from: http://www.toxinz.com
6. Easterfield TH. Art. XLIII.—Studies on the chemistry of the New Zealand flora Trans N Z Inst. 1900;33:345–55
8. NZ Herald. Drought, Tutu Poisons Honey. 2008 Available from: http://www.nzherald.co.nz/food/news/article